Hail, Cascade
- When
- June 12, 9:30 PM MST
- Where
- Cascade County, 2.27 mi SSE of Manchester
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.540, -111.480
Hail of 0.88 inches (nickel sized) was reported.
A relatively strong trough off the Pacific Northwest coast brought southwest flow and instability to the region, resulting in scattered showers and isolated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A relatively strong trough off the Pacific Northwest coast brought southwest flow and instability to the region, resulting in scattered showers and isolated thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 12, 8:01 PM MST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 901 PM MDT Thu Jun 12 2014 .UPDATE... Some minor changes to the forecast tonight. Mostly just raising POP along the northern Rockies to reflect current radar imagery. Showers and thunderstorms should continue to move to the north through the night and may even continue into the morning. Overall a showery pattern is expected with convective activity returning Friday afternoon. && .AVIATION... UPDATED 0000Z. Showers and thunderstorms currently developing over SW/Wrn MT will track NE into central and N-central MT throughout this evening. Some storms will bring local/short duration MVFR conditions and mtn obscuration with hail/strong wind gusts possible with strongest cells. Showers/T-storms will continue late into the night near the KHLN-KGTF-KHVR-KCTB terminals as an upper level trough of low pressure moves into the Northern Rockies and an associated surface trough moves across central MT. Surface winds from the east to southeast will shift to west and northwest Friday morning behind the surface trough with a period of gusty winds likely. Hoenisch && .PREV DISCUSSION... /ISSUED 600 PM MDT Thu Jun 12 2014/ Tonight through Saturday...Upper ridge axis moves to eastern Montana this evening in response to a strong upper trof moving into the Pacific Northwest. This sets up increasing diffluent Southwest flow aloft that will bring moisture and instability to southwest Montana. Thunderstorms will develop late this afternoon over the southwest and then move north and east. The best dynamics for the strongest storms is likely west of Interstate 15. CAPE values of 700-1200 J/kg are forecast for this area along with better than 50 knots of bulk shear. It also appears storms will likely develop between 00z and 03z. As the upper trof continues to push further east overnight, areas of rain and isolated thunderstorms will likely persist, By Friday, the area will be under the influence of the trof with scattered showers and thunderstorms continuing throughout the day and evening. Back circulation from the upper trof as it moves east on Saturday will continue to provide moisture and instability in the form of scattered showers and thunderstorms. Temperatures will remain below seasonal averages with Saturday's readings some 10 to 12 degrees below seasonal averages. Saturday night through Thursday...An interesting divergence in model solutions for the long term as models continue to struggle with the progression of a low pressure disturbance transitioning from the Gulf of Alaska to the Pacific Northwest. GFS solution tries restart the progressive zonal flow and quickly propels the disturbance out of the area by Tuesday evening. The ECMWF and GEM both retrograde and deepen the low over the rocky mountains and allow for it to produce significantly more precipitation over the region through the bulk of the long term. There is some credence for the GFS solution as the ECMWF ensemble suite does also move the system out faster than the operation model, but still slower than the GFS. Have leaned towards the cooler and wetter solution of the ECMWF, however did reduce pops slightly below model solutions due to the lack of confidence. Regardless of the inconsistencies in the extreme long term, this weekend does look to be unsettled as all models continue to have diffluent flow and multiple impulses move across the area through Tuesday. Temperatures are expected to remain near or below seasonal averages through the extended. Suk && .PRELIMINARY POINT TEMPS/POPS... GTF 47 67 43 62 / 40 30 30 40 CTB 47 63 41 62 / 70 50 30 50 HLN 50 71 44 65 / 30 30 30 40 BZN 45 70 40 62 / 20 60 60 40 WEY 37 65 30 58 / 10 40 40 50 DLN 46 67 38 62 / 20 50 50 40 HVR 47 71 43 66 / 40 40 30 40 LWT 45 67 40 60 / 20 40 50 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1012 PM MDT THU JUN 12 2014
MTZ012-013-049-130515-
CASCADE MT-CHOUTEAU MT-EASTERN TETON MT-
1012 PM MDT THU JUN 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON...EXTREME
WESTERN CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES UNTIL 1115 PM
MDT...
AT 1010 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FORT SHAW...OR 13 MILES NORTH OF
CASCADE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
VAUGHN...
SUN PRAIRIE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4767 11095 4734 11176 4762 11206 4767 11205
4787 11180
TIME...MOT...LOC 0412Z 234DEG 38KT 4747 11172
HOENISCHThe Great Falls radar (KTFX), 11 km away, was scanning. The volume nearest the first event began at 04:29 UTC.
7 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Hail of 0.88 inches (nickel sized) was reported.
Hail of scattered size, with some 1.75 inches (golf ball sized), was reported.
Hail, mostly pea sized with a few of 1.00 inches (quarter sized), was reported.
Hail of 1.00 inches (quarter sized) was reported.
Hail of 0.88 inches (nickel sized) was reported. Rainfall of 0.40 and some crop damage also reported.
Hail of 0.88 inches (nickel sized) was reported.
Hail of 0.88 inches (nickel sized) was reported at Devils Elbow Campground on Hauser Lake.
Funnel cloud reported about 10 mi S of Chinook, MT.
A weak tornado lasting less than one minute over an open field was reported. No damage was reported. Tornado rated EF0.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyThe tornado archive for Montana, 2014Warnings in Montana, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523264, 523265, 523266, 523268, 523269, 523270, 523271, 523272, 523274.